Drug-induced diarrhea is loose, watery stools that occurs when you take certain medicines.
Nearly all medicines may cause diarrhea as a side effect. The drugs listed below, however, are more likely to cause diarrhea.
Laxatives are meant to cause diarrhea.
Antacids that have magnesium in them may also cause diarrhea or make it worse.
Antibiotics also can produce diarrhea.
Many other drugs may cause diarrhea:
Some herbal teas contain senna or other "natural" laxatives that can cause diarrhea. Other vitamins, minerals, or supplements may also cause diarrhea.
To prevent diarrhea due to antibiotic use, talk to your doctor about taking supplements containing healthy bacteria (probiotics). Some of these products may reduce the risk of diarrhea. Keep taking these supplements for a few days after you finish your antibiotics.
Diarrhea associated with medications
Schiller LR, Sellin JH. Diarrhea. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger & Fordtran's Gastrointestinal and Liver Disease. 9th ed. Philadelphia, Pa: Saunders Elsevier; 2010:chap 15.
Updated by: Todd Eisner, MD, Private practice specializing in Gastroenterology, Boca Raton, FL. Affiliate Assistant Professor, Florida Atlantic University School of Medicine. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 1997-2015, A.D.A.M., Inc. Duplication for commercial use must be authorized in writing by ADAM Health Solutions.